Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

May 12, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2003, 7:14 PM CDT for Brewster County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2003, 7:14 PM CDT (00:14 UTC)
Expired
May 12, 2003, 8:15 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 226 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

921 
WUUS54 KMAF 130014
SVRMAF
TXC043-130115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT MON MAY 12 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED TWO
  SEVERE THUNDERSTORMS. THE FIRST SEVERE THUNDERSTORM WAS LOCATED NEAR
  ALTUDA. THE SECOND STORM WAS NEAR MARATHON. THESE STORMS WERE
  MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARATHON...ALPINE AND ALTUDA...U.S. HIGHWAY 90 AND 385

HAIL TO THE SIZE OF BASEBALLS...DAMAGING WINDS...AND VERY HEAVY RAINS 
ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3040 10373 2998 10362 2975 10324 3006 10267
          3060 10344

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:22 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 12, 5:22 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT MON MAY 12 2003

UPDATED ZONES TO INCLUDE POSITIVE MENTION OF SEVERE THUNDERSTORMS
ACROSS THE BIG BEND/DAVIS MOUNTAINS...UPPER TRANS PECOS...AND
PECOS COUNTY ZONE GROUPS.  NO OTHER CHANGES ATTM.  EARLIER
DISCUSSION FOLLOWS.

----- EARLIER DISCUSSION -----

12/12Z SURFACE ANALYSIS WAS SHOWING A STATIONARY FRONT ACROSS DEEP
SOUTH TEXAS WITH WEAK SURFACE RIDGING ACROSS MUCH OF THE CWA.
AMPLE 850MB MOISTURE WAS ALSO NOTED ON 12Z ANALYSIS OVER MUCH OF
THE SOUTHEASTERN CWA. THE 18Z SURFACE ANALYSIS SHOWS FRONT IS NOW
RETREATING NORTH AS A WARM FRONT WITH DEW POINTS NEAR 50 FAR WEST AND
NORTHEAST WITH LOWER 60S SOUTHEAST.

VIS SAT CONFIRMS EARLY MORNING FORECAST WITH STORMS FIRING OVER THE
MOUNTAINS AS DEW POINTS IN THE UPPER 50S (57 AT KMRF) CONTRIBUTING
TO DECENT CAPES. DECENT SHEAR MAY ALLOW LONGER DURATION STORMS TO
PRODUCE MARGINALLY SEVERE HAIL/WINDS. MOISTURE CONTINUES TO INCREASE
TONIGHT AND WE EXPECT LOW CLOUDS TO DEVELOP OVER MUCH OF THE CWA.
THE DRYLINE SHARPENS TOMORROW WITH S/SE SFC-850MB WINDS AND S/SW
700MB WINDS. NEGATIVE FACTOR FOR CONVECTION WILL BE A SHARP INCREASE
IN THE 700MB TEMPS...PARTICULARLY OVER THE WESTERN 2/3 OF THE CWA.
HOWEVER...WILL KEEP POPS OVER ROUGHLY THE EASTERN 1/3 OF THE CWA AS
THERE MAY BE ENOUGH CONVERGENCE ALONG THE DRYLINE TO ALLOW STORMS TO
DEVELOP. A COLD FRONT IS ADVERTISED BY THE SHORT RANGE MODELS TO
AFFECT THE NORTHERN ZONES LATE WEDNESDAY AS AN UPPER LOW MOVES INTO
SOUTHERN CA. LOW ORDER POPS OVER THE NORTH WILL REMAIN IN THE
FORECAST WITH FRONT SERVING AS A FOCUS FOR POSSIBLE CONVECTION. MID-
LEVEL FLOW TRANSITIONS FROM WLY TO SWLY AS THE ABOVE MENTIONED UPPER
LOW APPROACHES THE AREA. SURFACE PRESSURE FALLS OVER ERN CO/NM WILL
KEEP LOW-LEVEL WINDS FROM THE S/SE OVER THE EASTERN HALF OF THE CWA
WITH THE DRYLINE LIKELY RESUMING IT/S DIURNAL OSCILLATION THROUGH
FRIDAY. A STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH ON
SATURDAY...BUT ANY COOLING WILL BE SHORT-LIVED AS THE FAVORED ECMWF
SHOWS A RAPID BUILDING OF THE MID-LEVEL HEIGHT FIELDS IN RESPONSE
TO A STRONG UPSTREAM LOW OVER THE PAC NW/INTERMOUNTAIN REGION. FOR
NOW...WE WILL CONTINUE THE DRY FORECAST SUNDAY AND MONDAY WITH
TEMPERATURES LIKELY TO REMAIN ABOVE NORMAL.

MAF EB 066/094 066/093 064 06222
CNM BB 061/095 062/094 062 062--
MRF BB 058/088 055/089 058 063--
FST EB 067/097 069/094 064 063--

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, May 12, 3:00 PM CDT, 4 hours 14 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT MON MAY 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TONIGHT.
A COUPLE OF STORMS COULD BECOME STRONG TO POSSIBLY SEVERE PRODUCING
BRIEF STRONG WINDS...HAIL AND FREQUENT LIGHTNING...PARTICULARLY IN
THE MOUNTAINS AND ADJACENT PLAINS...HOWEVER WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN
LOW TUESDAY AND WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORM
ACTIVITY MAY AFFECT PARTS OF THE OUTLOOK AREA THROUGH SATURDAY. EARLY
INDICATIONS SUGGEST PARTS OF THE AREA MAY EXPERIENCE A MORE WIDESPREAD
AND SIGNIFICANT THREAT OF SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

12

In the hours before

Local storm report, May 12, 4:13 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT MON MAY 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    9 NW FORT DAVIS           TX   .75 INCH HAIL
05/12/03   JEFF DAVIS                     REPORTED AT MCDONALD
                                          OBSERVATORY.   REPORTED
                                          BY STORM SPOTTER.
Local storm report, May 12, 4:50 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT MON MAY 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    9 NW FORT DAVIS           TX   60 MPH TSTM GUST
05/12/03   JEFF DAVIS                     FROM SENSORS AT
                                          MCDONALD OBSERVATORY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:11 PM CDTFlash Flood WarningMAFBrewster2 hr
May 12, 8:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 12, 9:15 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
May 12, 10:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.